Drug-induced liver injury (DILI) is an injury of the liver that may occur when you take certain medicines.
Other types of liver injury include:
- Viral hepatitis
- Alcoholic hepatitis
- Autoimmune hepatitis
- Iron overload
- Fatty liver
The liver helps the body break down certain medicines. These include some drugs that you buy over-the-counter or your health care provider prescribes for you. However, the process is slower in some people. This can make you more likely to get liver damage.
Some drugs can cause hepatitis with small doses, even if the liver breakdown system is normal. Large doses of many medicines can damage a normal liver.
Many different drugs can cause drug-induced hepatitis.
Painkillers and fever reducers that contain acetaminophen are a common cause of liver injury, particularly when taken in doses greater than those recommended. People who drink alcohol to excess are more likely to have this problem.
Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, diclofenac, and naproxen, may also cause drug-induced hepatitis.
Other drugs that can lead to liver injury include:
- Anabolic steroids
- Birth control pills
- Halothane (a type of anesthesia)
- Sulfa drugs
- Some anti-seizure medicines
If you are experiencing any symptoms, call your doctor immediately. You can also book an appointment.